NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Before discharge, what is most important to confirm about the patient's new medicines?

  1. AThat they know the price of each medicine and where to buy it
  2. BThat they know how and when to take them and what to report
  3. CThat they know the chemical name of each drug
  4. DThat they know which company makes each drug
2.Nursing fundamentalsHard

A competent adult patient asks the nurse not to tell their family about their cancer diagnosis. What should the nurse do?

  1. ARespect the request and not share the information with the family
  2. BAsk the doctor to tell the family anyway
  3. CTell the family, because relatives have a right to know about a serious diagnosis
  4. DTell the family only if they ask directly
3.Infection control & patient safetyMedium

Which nursing care reduces the risk of ventilator-associated pneumonia?

  1. ARegular oral care to reduce bacteria in the mouth
  2. BLeaving secretions in the mouth to protect the airway
  3. CChanging the ventilator circuit every few hours
  4. DLying the patient flat for most of the day
4.Infection control & patient safetyHard

In a mass-casualty incident with limited resources, why may a critically injured patient with little chance of survival receive care after others?

  1. AResources go first to those most likely to survive with treatment
  2. BThe most severely injured are never given comfort care
  3. CPatients are treated in the order they arrive
  4. DCritical patients are always treated last in every situation, even outside disasters
5.Prioritization & delegationMedium

Which task should the nurse delegate to a nursing assistant for a patient on fall precautions?

  1. ADeciding whether the bed alarm is still needed
  2. BAssessing and recording the patient’s fall risk score each morning
  3. CTeaching the family how to prevent falls at home
  4. DHelping the patient to the toilet every 2 hours as planned
6.Prioritization & delegationHard

Which nursing approach may raise intracranial pressure in a patient with a head injury?

  1. AKeeping the room calm and quiet
  2. BSpacing out care with rest periods in between activities
  3. CDoing suctioning, turning and bathing all at the same time
  4. DKeeping the head in line with the body
7.Clinical nursingMedium

What is the best way to protect the heels of a bed-bound patient from pressure damage?

  1. AApply a tight bandage to the heels
  2. BRest the heels on a rolled-up towel
  3. COffload the heels so they do not touch the mattress
  4. DMassage the heels firmly several times a day to help circulation
8.Clinical nursingHard

A nurse is unsure whether a prescribed dose of a high-risk drug is correct. What is the safest action?

  1. AGive the dose because the doctor has signed the prescription
  2. BWithhold it and check with the prescriber or pharmacist first
  3. CGive half the dose as a compromise until the doctor is available
  4. DAsk the patient whether the dose looks the same as usual and give it
9.Lab values & electrolytesMedium

How should a patient collect a clean-catch midstream urine sample?

  1. ACollect urine from the toilet bowl after voiding into the toilet
  2. BCollect the very first urine of the stream directly in the sterile cup
  3. CClean the area, start voiding into the toilet, then catch the middle part
  4. DFill the cup completely, then add tap water if there is not enough
10.Lab values & electrolytesHard

Three days after starting haloperidol, a patient has a temperature of 40 °C, severe muscle rigidity and confusion. Which laboratory result would the nurse expect?

  1. AA very low white cell count
  2. BA very low serum sodium
  3. CA very high creatine kinase (CK)
  4. DA very high serum lithium
11.PharmacologyMedium

Why should NSAIDs be used with caution in some people with asthma?

  1. AThey cause mucus plugs by drying the airways
  2. BThey increase the clearance of salbutamol
  3. CThey block the anti-inflammatory effect of inhaled corticosteroids
  4. DThey can trigger bronchospasm in aspirin-sensitive asthma
12.PharmacologyHard

Why is glibenclamide (glyburide) generally avoided in older adults?

  1. AIt is not absorbed in people over 65
  2. BIt is long-acting and can cause prolonged, severe hypoglycaemia
  3. CIt causes severe weight loss and muscle wasting in older people
  4. DIt causes high blood glucose in older adults
13.Med-surg: cardiovascular & respiratoryMedium

Which emergency equipment should be kept at the bedside of a patient with a tracheostomy?

  1. ASpare tubes (same size and one smaller), suction and oxygen
  2. BOnly a spare oxygen mask, since the tube rarely causes problems
  3. CA urinary catheter set, a blood glucose meter and a thermometer
  4. DA nasogastric tube and a feeding pump
14.Med-surg: cardiovascular & respiratoryHard

During CPR on an adult, a nurse notices a colleague compressing at about 140/min and leaning on the chest between compressions. Which correction is most appropriate?

  1. APress more gently, to a depth of about 2 cm
  2. BStop compressions until a pulse is felt
  3. CSpeed up to about 160/min to improve the blood flow
  4. DSlow to 100–120/min and allow full chest recoil
15.Med-surg: neuro, endocrine & renalMedium

A patient with untreated hyperthyroidism is losing weight. Which diet is most appropriate until the condition is controlled?

  1. AA high-calorie diet with enough protein
  2. BA strict low-protein diet
  3. CA low-calorie diet to protect the heart
  4. DA diet very high in caffeine for energy
16.Med-surg: neuro, endocrine & renalHard

A patient with Addison's disease has been vomiting for a day. They are confused, with BP 78/40 mmHg, sodium 126 mmol/L and potassium 6.0 mmol/L. What is the priority?

  1. AOral hydrocortisone and an antiemetic by mouth
  2. BIV potassium to correct the electrolytes
  3. CA fluid restriction for the low sodium
  4. DIV hydrocortisone straight away, plus IV fluids
17.Med-surg: GI, perioperative & oncologyMedium

Which medicine commonly delays wound healing?

  1. ASaline eye drops
  2. BParacetamol
  3. CVitamin C supplements
  4. DLong-term corticosteroids
18.Med-surg: GI, perioperative & oncologyHard

Four patients are on a gastroenterology ward. Which should the nurse see first?

  1. AA patient with GORD who wants an antacid
  2. BA patient with an ileostomy waiting to change the pouch
  3. CA patient with stable ulcerative colitis asking about diet
  4. DA patient with cirrhosis who is newly confused and drowsy
19.Maternity & obstetric nursingMedium

A woman on day 3 after a caesarean has calf pain, swelling and warmth in one leg. What should the nurse do?

  1. AApply a heating pad and reassess tomorrow
  2. BMassage the calf to relieve the cramp
  3. CReport it promptly and avoid massaging the leg
  4. DEncourage her to do vigorous leg exercises
20.Maternity & obstetric nursingHard

A biophysical profile scores 4 out of 10 at 38 weeks. How should the nurse interpret this?

  1. AIt is normal and reassuring
  2. BIt only means the woman needs to drink more water
  3. CIt is equivocal and should be repeated next week
  4. DIt is abnormal and needs prompt review
21.Pediatric nursingMedium

Which defect classically causes a continuous "machinery" murmur?

  1. AAtrial septal defect
  2. BPatent ductus arteriosus
  3. CIsolated pulmonary stenosis with an intact ventricular septum
  4. DTetralogy of Fallot
22.Pediatric nursingHard

A 4-year-old chokes on a sweet but is coughing forcefully and can speak. What should the nurse do?

  1. ADo a finger sweep of the mouth to find the sweet
  2. BGive her a large drink of water to try to wash the sweet down
  3. CEncourage her to keep coughing and stay with her, watching closely
  4. DGive back blows straight away to dislodge the sweet
23.Mental health nursingMedium

How does repetitive transcranial magnetic stimulation (rTMS) differ from ECT?

  1. AIt needs a general anaesthetic and causes a seizure, like ECT
  2. BIt uses magnetic pulses on the scalp while the patient is awake, without causing a seizure
  3. CIt is given as a daily tablet that contains tiny magnetic particles
  4. DIt involves surgically implanting electrodes deep in the brain under anaesthetic
24.Mental health nursingHard

A patient in seclusion appears to be asleep. What should the nurse do?

  1. ALeave the patient until the next shift
  2. BStop observing because the patient is asleep
  3. CWake the patient every 5 minutes to ask how they feel and to check their breathing
  4. DContinue observation at the required frequency, checking breathing and wellbeing
25.Nursing math & unit conversionsMedium
9 lb 13 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 9 lb 13 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

9 lb 13 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
6 fl oz? mL2 cups? mL3 tsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 6 fl oz of juice, 2 cups of tea, 3 tsp of cough syrup. Using the equivalents given, find the total oral intake V in mL.

1 fl oz = 30 mL1 cup = 8 fl oz = 240 mL1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 28 kg is prescribed 10 mg/kg of a drug. The stock solution contains 40 mg/mL. Draw up the dose: what volume V do you give?

28 kg10 mg/kg40 mg/mL
V = mL
28.Dosage calculationsHard
20k units1000 mL? mL/h1000 units/h

An infusion contains 20000 units of a drug in 1000 mL. The prescription is 1000 units per hour. At what rate R do you set the pump, in mL/h?

20000 units/1000 mL1000 units/h
R = mL/h
29.IV infusion ratesMedium
1500 mL20 gtt/mL8 h? gtt/min

Infuse 1500 mL over 8 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL8 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
4 g500 mL? mL/h2 mg/min

A bag contains 4 g of a drug in 500 mL. The order is 2 mg per minute. At what rate R do you set the pump, in mL/h?

4 g/500 mL2 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftsoup180 mLmilk200 mLjuice100 mLIV infusion100 mL/h × 12 hIV antibiotic2 × 100 mLurine425 mLurine350 mLurine225 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 110 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

110 kg12 hurine: 425 mLurine: 350 mLurine: 225 mLwound drain: 130 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
1000 mL60 mL/hstart 11:4518:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 11:45 and runs by pump at 60 mL/h. How many mL V are left in the bag at 18:45?

1000 mL60 mL/h11:45 → 18:45
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: very moist; activity: chairfast; mobility: completely immobile; nutrition: excellent; friction and shear: problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 96% on room air, blood pressure 124/74 mmHg, pulse 126/min, newly confused, temperature 37.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 96%airSBP 124HR 126CT 37.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: B · That they know how and when to take them and what to report

Why this is the answer

Safe discharge needs the patient or carer to understand dose, timing, purpose and important side effects. Teach-back and written information help confirm this.

Answer

B · That they know how and when to take them and what to report
2.Nursing fundamentals

Answer: A · Respect the request and not share the information with the family

Why this is the answer

A patient with capacity decides who may receive their health information. The nurse can explore the patient's reasons and offer support, but must respect the wish.

Answer

A · Respect the request and not share the information with the family
3.Infection control & patient safety

Answer: A · Regular oral care to reduce bacteria in the mouth

Why this is the answer

Oral care, including tooth brushing, reduces the bacteria that can be aspirated around the endotracheal tube. It is part of ventilator care along with head elevation and sedation review.

Answer

A · Regular oral care to reduce bacteria in the mouth
4.Infection control & patient safety

Answer: A · Resources go first to those most likely to survive with treatment

Why this is the answer

In disasters, triage shifts from treating the sickest first to saving the most lives with available resources. Expectant patients still receive comfort care and are reassessed as resources change.

Answer

A · Resources go first to those most likely to survive with treatment
5.Prioritization & delegation

Answer: D · Helping the patient to the toilet every 2 hours as planned

Why this is the answer

A scheduled toileting round is a routine task that follows the care plan. Scoring fall risk, deciding on interventions and teaching need nursing judgement.

Answer

D · Helping the patient to the toilet every 2 hours as planned
6.Prioritization & delegation

Answer: C · Doing suctioning, turning and bathing all at the same time

Why this is the answer

Clustering several stimulating activities can cause a sustained rise in intracranial pressure. Spacing care, keeping the neck straight and a calm environment help keep it down.

Answer

C · Doing suctioning, turning and bathing all at the same time
7.Clinical nursing

Answer: C · Offload the heels so they do not touch the mattress

Why this is the answer

Heels are a common pressure ulcer site. Offloading devices or pillows under the calves keep the heels free of the mattress; massage over bony prominences can damage tissue.

Answer

C · Offload the heels so they do not touch the mattress
8.Clinical nursing

Answer: B · Withhold it and check with the prescriber or pharmacist first

Why this is the answer

Nurses must understand any drug they administer. If a dose seems wrong, they should check with the prescriber or pharmacist and document the action.

Answer

B · Withhold it and check with the prescriber or pharmacist first
9.Lab values & electrolytes

Answer: C · Clean the area, start voiding into the toilet, then catch the middle part

Why this is the answer

Cleaning the urethral area and discarding the first part of the stream reduce contamination from skin and urethral bacteria. The inside of the sterile container must not be touched, and the sample should reach the laboratory promptly.Checked against: Clean catch urine sample · MedlinePlus (NIH) (2024)

Answer

C · Clean the area, start voiding into the toilet, then catch the middle part
10.Lab values & electrolytes

Answer: C · A very high creatine kinase (CK)

Why this is the answer

These signs suggest neuroleptic malignant syndrome, a medical emergency. Muscle rigidity releases CK, often to very high levels, and the white count is often raised. Myoglobin can damage the kidneys. The antipsychotic is stopped and supportive care is started.

Answer

C · A very high creatine kinase (CK)
11.Pharmacology

Answer: D · They can trigger bronchospasm in aspirin-sensitive asthma

Why this is the answer

In aspirin-exacerbated respiratory disease, COX inhibition increases leukotriene production, causing bronchospasm. These patients should avoid aspirin and other non-selective NSAIDs.

Answer

D · They can trigger bronchospasm in aspirin-sensitive asthma
12.Pharmacology

Answer: B · It is long-acting and can cause prolonged, severe hypoglycaemia

Why this is the answer

Glibenclamide has a long action and active metabolites that accumulate when kidney function declines. Older adults are at high risk of prolonged hypoglycaemia, so shorter-acting agents or other drug classes are preferred.

Answer

B · It is long-acting and can cause prolonged, severe hypoglycaemia
13.Med-surg: cardiovascular & respiratory

Answer: A · Spare tubes (same size and one smaller), suction and oxygen

Why this is the answer

Bedside equipment usually includes spare tracheostomy tubes (same size and one size smaller), an obturator if used, suction with catheters, oxygen, a bag-valve-mask and tracheal dilators where policy requires. It is checked at every shift.

Answer

A · Spare tubes (same size and one smaller), suction and oxygen
14.Med-surg: cardiovascular & respiratory

Answer: D · Slow to 100–120/min and allow full chest recoil

Why this is the answer

High-quality adult CPR uses a rate of 100–120/min, a depth of 5–6 cm, full recoil after each compression and minimal interruptions. Leaning prevents the chest from re-expanding, so the heart fills less. Compressors should swap about every 2 minutes to avoid fatigue.

Answer

D · Slow to 100–120/min and allow full chest recoil
15.Med-surg: neuro, endocrine & renal

Answer: A · A high-calorie diet with enough protein

Why this is the answer

Excess thyroid hormone raises metabolism, so patients need more calories and protein to prevent weight loss. Caffeine is limited because it worsens palpitations, tremor and anxiety.

Answer

A · A high-calorie diet with enough protein
16.Med-surg: neuro, endocrine & renal

Answer: D · IV hydrocortisone straight away, plus IV fluids

Why this is the answer

An adrenal crisis is life-threatening. IV or IM hydrocortisone is given immediately, without waiting for tests, together with IV saline and checks of glucose and electrolytes. Vomiting prevents tablets from being absorbed.

Answer

D · IV hydrocortisone straight away, plus IV fluids
17.Med-surg: GI, perioperative & oncology

Answer: D · Long-term corticosteroids

Why this is the answer

Corticosteroids suppress the inflammatory phase, collagen formation and immunity, delaying healing and raising infection risk. Other factors include diabetes, smoking, malnutrition, poor perfusion and chemotherapy.

Answer

D · Long-term corticosteroids
18.Med-surg: GI, perioperative & oncology

Answer: D · A patient with cirrhosis who is newly confused and drowsy

Why this is the answer

New confusion and drowsiness in cirrhosis may be hepatic encephalopathy with a precipitant such as bleeding or infection, and the airway may be at risk. The others are stable.

Answer

D · A patient with cirrhosis who is newly confused and drowsy
19.Maternity & obstetric nursing

Answer: C · Report it promptly and avoid massaging the leg

Why this is the answer

One-sided calf pain, swelling and warmth suggest deep vein thrombosis, and the postnatal period is a high-risk time. The leg should not be massaged, and the provider should be informed for urgent assessment.

Answer

C · Report it promptly and avoid massaging the leg
20.Maternity & obstetric nursing

Answer: D · It is abnormal and needs prompt review

Why this is the answer

A score of 8 to 10 is normal, 6 is equivocal, and 4 or less is abnormal and suggests fetal hypoxia. At term, a low score usually leads to prompt review and consideration of birth.

Answer

D · It is abnormal and needs prompt review
21.Pediatric nursing

Answer: B · Patent ductus arteriosus

Why this is the answer

In a patent ductus arteriosus, blood flows from the aorta to the pulmonary artery throughout the cardiac cycle because aortic pressure is always higher. This produces a continuous, machinery-like murmur.

Answer

B · Patent ductus arteriosus
22.Pediatric nursing

Answer: C · Encourage her to keep coughing and stay with her, watching closely

Why this is the answer

A child who can cough effectively and speak has a partly open airway. Back blows or thrusts are not started, and blind finger sweeps can push the object further in. If the cough becomes ineffective, back blows and abdominal thrusts are given.

Answer

C · Encourage her to keep coughing and stay with her, watching closely
23.Mental health nursing

Answer: B · It uses magnetic pulses on the scalp while the patient is awake, without causing a seizure

Why this is the answer

rTMS stimulates specific brain areas with a magnetic coil held on the head. It does not need anaesthesia or cause a seizure and is used for depression that has not responded to medicines.

Answer

B · It uses magnetic pulses on the scalp while the patient is awake, without causing a seizure
24.Mental health nursing

Answer: D · Continue observation at the required frequency, checking breathing and wellbeing

Why this is the answer

Patients in seclusion need continuous or frequent observation as required by policy, including whether they are breathing normally, especially after sedation. Seclusion ends as soon as it is no longer needed.

Answer

D · Continue observation at the required frequency, checking breathing and wellbeing
25.Nursing math & unit conversions

Answer: m = 4.46 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

13 oz/16 = 0.8125 lb
9 + 0.8125 = 9.813 lb

Pounds to kilograms

m = 9.813/2.2 = 4.46 kg

Answer

m = 4.46 kg
26.Nursing math & unit conversions

Answer: V = 675 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

6 fl oz = 6·30 = 180 mL
2 cups = 2·240 = 480 mL
3 tsp = 3·5 = 15 mL

Add

V = 180 + 480 + 15 = 675 mL

Answer

V = 675 mL
27.Dosage calculations

Answer: V = 7 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·28 = 280 mg

Volume

V = 280/40 = 7 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 7 mL
28.Dosage calculations

Answer: R = 50 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

20000/1000 = 20 units/mL

Pump rate

R = 1000/20 = 50 mL/h

Answer

R = 50 mL/h
29.IV infusion rates

Answer: R = 63 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 1500·20/480 = 62.5 ≈ 63 gtt/min

Answer

R = 63 gtt/min

At the bedside you round to the nearest whole drop: 63 gtt/min.

30.IV infusion rates

Answer: R = 15 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

4000 mg/500 mL = 8 mg/mL

Dose per hour

2·60 = 120 mg/h

Pump rate

R = 120/8 = 15 mL/h

Answer

R = 15 mL/h
31.IV fluids & fluid balance

Answer: U = 0.76 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

425 + 350 + 225 = 1000 mL

Per kilogram per hour

U = 1000/(110·12) = 0.7576 ≈ 0.76 mL/kg/h

Answer

U = 0.76 mL/kg/h
32.IV fluids & fluid balance

Answer: V = 580 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

11:45 → 18:45 = 7 h

Volume infused

60·7 = 420 mL

Volume left

V = 1000 − 420 = 580 mL

Answer

V = 580 mL
33.Clinical assessment scores

Answer: B = 11

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: very moist → 2
activity: chairfast → 2
mobility: completely immobile → 1
nutrition: excellent → 4
friction and shear: problem → 1

Add

Braden total = 1 + 2 + 2 + 1 + 4 + 1 = 11

Answer

B = 11
34.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 96% → 0
on air → 0
SBP 124 mmHg → 0
HR 126/min → 2
newly confused (C) → 3
T 37.0 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 2 + 3 + 0 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions